Try it
Anaesthesia · Local anaesthetics: bupivacaine cardiotoxicity
Sample itemWhy is cardiac arrest from bupivacaine particularly difficult to treat?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. It dissociates slowly from cardiac sodium channels, producing refractory ventricular arrhythmias
Bupivacaine is highly lipophilic and protein bound and its slow dissociation (fast-in slow-out) causes re-entrant arrhythmias and severe myocardial depression. The 0.75% concentration is contraindicated in obstetrics.
Option by option
A. It stimulates catecholamine release
It does not stimulate catecholamine release.
B. It dissociates slowly from cardiac sodium channels, producing refractory ventricular arrhythmias (correct)
Correct. Slow dissociation causes refractory arrhythmias.
C. It inhibits cholinesterase
It does not inhibit cholinesterase.
D. It causes complete heart block only
It causes more than heart block.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…